Alert archive / Louisiana / Hard Freeze Warnings in 2021
Hard Freeze Warning 5, NWS New Orleans, LA
NWS New Orleans, LA issued this hard freeze warning at Feb 19, 2021, 11:43 AM CST for 4 counties in Mississippi; 6 parishes in Louisiana. It took effect at Feb 20, 2021, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 11:43 AM CST (17:43 UTC)
- In effect from
- Feb 20, 2021, 12:00 AM CST
- Expired
- Feb 20, 2021, 8:00 AM CST
- In force
- 8 hr
- Issued by
- NWS New Orleans, LA
Counties East Feliciana Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666 WWUS74 KLIX 191743 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 1143 AM CST Fri Feb 19 2021 LAZ034>037-039-071-MSZ068>071-200145- /O.NEW.KLIX.HZ.W.0005.210220T0600Z-210220T1400Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Amite, Kentwood, Roseland, Wilmer, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 1143 AM CST Fri Feb 19 2021 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... * WHAT...Sub-freezing temperatures in the low to mid 20s expected. * WHERE...In Mississippi, Wilkinson, Amite, Pike and Walthall Counties. In Louisiana, Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington and Northern Tangipahoa Parishes. * WHEN...From midnight tonight to 8 AM CST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Be particularly careful with portable heaters...there is a danger of fire or poisonous fumes. && $$ PG
2 follow-up statements
198 WWUS74 KLIX 192155 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 355 PM CST Fri Feb 19 2021 LAZ056>059-065-200600- /O.NEW.KLIX.FZ.W.0003.210220T0600Z-210220T1400Z/ Assumption-St. James-St. John The Baptist-Upper Lafourche- Upper Terrebonne- Including the cities of Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Houma, and Bayou Cane 355 PM CST Fri Feb 19 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... * WHAT...Sub-freezing temperatures of 29 to 32 degrees expected tonight. * WHERE...Upper Terrebonne, Assumption, St. James, St. John The Baptist and Upper Lafourche Parishes. * WHEN...From midnight tonight to 8 AM CST Saturday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be particularly careful with portable heaters...there is a danger of fire or poisonous fumes. && $$ LAZ034>037-039-071-MSZ068>071-200600- /O.CON.KLIX.HZ.W.0005.210220T0600Z-210220T1400Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Amite, Kentwood, Roseland, Wilmer, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 355 PM CST Fri Feb 19 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... * WHAT...Sub-freezing temperatures of 22 to 25 degrees expected tonight. * WHERE...In Mississippi, Walthall, Wilkinson, Amite and Pike Counties. In Louisiana, Washington, Pointe Coupee, West Feliciana, East Feliciana, St. Helena and Northern Tangipahoa Parishes. * WHEN...From midnight tonight to 8 AM CST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Be particularly careful with portable heaters...there is a danger of fire or poisonous fumes. && $$ PG
687 WWUS74 KLIX 201005 NPWLIX URGENT - WEATHER MESSAGE National Weather Service New Orleans LA 405 AM CST Sat Feb 20 2021 LAZ034>037-039-071-MSZ068>071-201400- /O.CON.KLIX.HZ.W.0005.000000T0000Z-210220T1400Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall- Including the cities of New Roads, Lettsworth, Livonia, Spillman, St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington, Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton, Amite, Kentwood, Roseland, Wilmer, Centreville, Dolorosa, Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, McComb, Dexter, Salem, and Tylertown 405 AM CST Sat Feb 20 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures of 22 to 25 degrees expected tonight. * WHERE...In Mississippi, Walthall, Wilkinson, Amite and Pike Counties. In Louisiana, Washington, Pointe Coupee, West Feliciana, East Feliciana, St. Helena and Northern Tangipahoa Parishes. * WHEN...From midnight tonight to 8 AM CST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ LAZ056>059-065-201400- /O.CON.KLIX.FZ.W.0003.000000T0000Z-210220T1400Z/ Assumption-St. James-St. John The Baptist-Upper Lafourche- Upper Terrebonne- Including the cities of Pierre Part, Labadieville, Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, Thibodaux, Raceland, Larose, Houma, and Bayou Cane 405 AM CST Sat Feb 20 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures of 29 to 32 degrees expected tonight. * WHERE...Upper Terrebonne, Assumption, St. James, St. John The Baptist and Upper Lafourche Parishes. * WHEN...From midnight tonight to 8 AM CST Saturday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this hard freeze warning went out at Feb 19, 3:26 AM CST, 8 hours 17 minutes earlier.
Area forecast discussion, Feb 19, 3:26 AM CST, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
326 AM CST Fri Feb 19 2021
.SYNOPSIS...
Cold front well to the east with Arctic surface high now centered
over central Texas. Upper trough is starting to progress eastward
and is currently near the Texas-Louisiana border. The troughs at
850 and 700 mb are just east of that. Satellite loops show that
clearing line has progressed into northwest sections of the area
as of 3 AM CST. Temperatures at 3 AM ranged from the upper 20s at
McComb and New Roads to the upper 30s at Boothville.
&&
.SHORT TERM (through Sunday night)...
Finally seeing the light at the end of the tunnel to this cold
spell, but will have one more rather chilly night to deal with.
Have to get the low level troughs east of the area to lose the
clouds, and it looks like that should happen this morning or at
least by mid-day. The surface high pressure will move slowly east
across the area on Saturday, and be centered along the east coast
by Sunday. This will turn our low-level flow onshore Saturday
night into Sunday. A fast moving northern stream shortwave will
push a cold front through the area Sunday night. Moisture won't
have had a great deal of time to recover, with surface dew points
only getting into the lower 50s Sunday into Sunday night, prior to
the trough and front move through. With precipitable water values
only reaching an inch, and a mid level warm layer in place, only
anticipate some scattered showers Sunday night into Monday
morning.
Will go with the lower end of the temperature guidance in
northwest sections today, where there may still be frozen
precipitation on the ground, and middle of the envelope
elsewhere. Will have nearly perfect radiating conditions tonight,
along with cold ground temperatures. Probably will need some
headlines for freeze/hard freeze again tonight (hopefully for the
last time), but maybe not the entire area. With abundant sunshine
on Saturday, it's going to feel significantly warmer than during
the workweek, with most areas in the upper 50s. Wouldn't be
shocked to see a few 60s. Will have a good drop off in
temperatures Saturday night, but everyone should stay above
freezing, albeit barely in some locations. For Sunday, blends
indicate highs a bit below the operational guidance, but with a
departing airmass, that might be the right way to go. 35
&&
.LONG TERM...
Medium range models and ensembles continue to be in decent
agreement with the passage of a cold front and trough Monday with
light rain possible and then possibly another system late in the
week. Confidence is high in a mostly quiet forecast for the
extended and much warmer than we are currently seeing. For Monday
through Thursday next week we have stayed pretty close to the
latest NBM guidance with the exception of lows in the typical
drainage spots Tuesday and Wednesday morning.
With the trough axis through the Lower MS Valley we will move under
northwest flow aloft late Monday. That appears to be very short
lived as s/w ridging looks to quickly slide over the area Tuesday.
This should quickly lead to moderation of the temps with highs in
the mid 60s (5-7 degrees warmer, maybe more). Morning lows Tuesday
however will be chilly and there could even be a light freeze in a
few locations but overall lows should remain in the 30s to lower
40s.
The s/w ridge flattens out Tuesday night and then we move into more
zonal flow for Wednesday but as the week progresses we begin to see
a more typical spring like pattern setup with a ridge building over
the Gulf and a L/W trough digging over the western CONUS. There
could be a lead s/w that works across the CONUS impacting the region
late in the work week but there are some timing and strength
differences in the operational models and the ensemble means are
much weaker. Obviously this far out the ensemble mean would be
weaker but most are barely showing any reflection suggesting a large
number of solutions still out there. Safest bet right now in the
extended is bank on a warmer forecast with dry conditions Tuesday
and Wednesday and then the possibility of some rain returning
Thursday and Friday. /CAB/
&&
.AVIATION (valid through 18z Saturday)...
All terminals are currently dealing with low end MVFR or high end
IFR ceilings. These terminals will continue to be plagued by low
ceilings through the morning hours until the low level thermal
trough shifts east later today. These clouds should scatter out
by midday but it would not be a surprise if they hung around a
little longer than anticipated. Once the clouds scatter out, VFR
is expected for all of the region for the remainder of the
forecast period. 35
&&
.MARINE...
Winds and seas will remain in the Small Craft Advisory range (20+
knots) over the open waters (and likely Breton/Chandeleur Sounds)
into the evening hours, but ease a bit over the lakes and
Mississippi Sound, where there won't be much of a fetch. Will
carry Small Craft Exercise Caution headlines there through the
afternoon. Expect conditions to ease a bit beyond that, with winds
mainly near or below 15 knots for a few days. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 44 22 57 34 / 0 0 0 0
BTR 45 25 54 37 / 0 0 0 0
ASD 50 27 58 39 / 0 0 0 0
MSY 48 33 57 44 / 0 0 0 0
GPT 51 29 57 40 / 0 0 0 0
PQL 51 27 58 37 / 0 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning until 9 AM CST this morning for LAZ056>070.
Hard Freeze Warning until 9 AM CST this morning for LAZ034>037-
039-040-046>050-071-072.
GM...Small Craft Advisory until midnight CST tonight for GMZ536-538-
550-552-555-557-570-572-575-577.
MS...Hard Freeze Warning until 9 AM CST this morning for MSZ068>071-
077.
GM...Small Craft Advisory until midnight CST tonight for GMZ538-550-
552-555-557-570-572-575-577.
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 6:44 AM CST | River Flood Warning | LIX | Tangipahoa | 56 hr |
| Feb 19, 3:55 PM CST | Freeze Warning | LIX | Assumption, Saint James, Saint John the Baptist | 16 hr |
Nearby
Hard Freeze Warnings in Louisiana, 2021Hard Freeze Warnings in Mississippi, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.